Illinois, 2010

Hail and Damaging Winds in Illinois, June 4, 2010

June 4, 2010 · NWS DVN · 7 events in 3 counties and zones

A low pressure system moved east into the Great Lakes region on June 4th, dragging a frontal boundary into the Mississippi River Valley Region. Some scattered showers and thunderstorms developed across areas south of I 80 during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A low pressure system moved east into the Great Lakes region on June 4th, dragging a frontal boundary into the Mississippi River Valley Region. Some scattered showers and thunderstorms developed across areas south of I 80 during the late afternoon and evening. Some were severe producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 4, 2:04 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 4, 2:04 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
304 PM CDT FRI JUN 4 2010

.SYNOPSIS...
12Z UA ANALYSIS HAS A WEAK SHORTWAVE ACROSS EASTERN IOWA HELPING TO
DRIVE A DECAYING MCS. ANOTHER SHORTWAVE WAS OVER NEBRASKA/KANSAS AT
H7. SATELLITE SHOWED THE SECOND SHORTWAVE HAD SOME CONGESTUS CLOUDS
ASSOCIATED WITH IT. THE SUBSIDENCE CLEAR AREA BEHIND THE MCS HAS
FILLED WITH DIURNAL CLOUDS DUE TO FORCING ALONG THE APPROACHING
FRONT. RADAR CONTINUES TO SHOW SHRA/TSRA FESTERING AND REDEVELOPING
IN THE 1.5 PWS FROM SOUTHERN LAKE MICHIGAN BACK TO THE IA/MO BORDER.
18Z SFC ANALYSIS HAD THE WEAK FRONT FROM NEAR KLSE BACK TO KFNB. DEW
POINTS WERE IN THE 60S WITH 70S POOLING ALONG THE FRONT AND
ADVECTING IN FROM THE SOUTHERN PLAINS.

&&

.SHORT TERM...TONIGHT AND SATURDAY...
THE COMBINATION OF REAL DATA THROUGH EARLY AFTERNOON AND MODEL DATA
IS VERY SOBERING. THE ATMOSPHERE IS PRIMED FOR CONVECTION BUT AN
APPARENT LACK OF A TRIGGER IS PREVENTING TSRA DEVELOPMENT ACROSS
IOWA. LIFT TOOL SUGGESTS TSRA INITIATION IN THE NEXT FEW HRS ACROSS
SOUTHERN IOWA THAT WOULD TRANSLATE INTO THE SOUTHERN HALF OF THE
CWFA. PWS WERE ALREADY IN EXCESS OF 1 INCH AND HAVE INCREASED TO 1.5
INCHES AS MOISTURE POOLS AHEAD OF THE FRONT. ADDITIONALLY...ALL
MODELS PUSH PWS IN EXCESS OF 2 INCHES LATE TONIGHT/SATURDAY. THE
QUESTION IS NOT IF BUT WHERE THE HEAVY RAIN FALLS.

IN THE IMMEDIATE SHORT TERM...ONCE CONVECTION FIRES THERE WILL BE A
SEVERE THREAT WITH POSSIBLY DISCRETE HP SUPERCELLS. PRECIPITATION
LOADING WOULD GIVE THE POTENTIAL FOR DAMAGING WINDS. THIS SEVERE
THREAT WILL BE POSSIBLE ONLY FOR 3 TO 4 HRS BEFORE IT TRANSLATES
OVER TO A HEAVY RAIN THREAT.

VARIOUS TOOLS/TECHNIQUES POINT TO A SIGNIFICANT MCS DEVELOPING LATE
THIS AFTERNOON/EVENING. IF IT DEVELOPS ALONG THE IA/MO BORDER AS
SUGGESTED...THEN THE CWFA WILL EXPERIENCE VERY HEAVY RAINFALL. AS A
RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL BUT THE HIGHWAY
20 CORRIDOR. CORFIDI VECTORS SUGGEST AN ESE MOVEMENT TO THE STORMS
WITH BACKWARD PROPAGATION THE SAME DIRECTION. THUS TRAINING OF
STORMS IS LIKELY. STORMS WILL ALSO BE VERY EFFICIENT PRECIPITATION
PRODUCERS SO 2 INCH/HR RATES ARE POSSIBLE.

THE HEAVY RAIN WILL CONTINUE INTO SATURDAY MORNING WITH A MATURE MCS
OVER THE CWFA. SLOW MOVEMENT AND BOUNDARIES SHOULD ALLOW RAIN TO
CONTINUE THROUGH THE AFTERNOON HOURS BUT POSSIBLY NOT AS WIDESPREAD.

RIGHT NOW...A WIDESPREAD 1 TO 2 INCH RAINFALL IS LIKELY ACROSS THE
AREA. AN AXIS OF 3-6 INCHES IS EXPECTED SOMEWHERE BETWEEN I-80 AND
HWY 34. THERE IS A VERY REAL POSSIBILITY OF LOCALIZED RAINFALL
AMOUNTS IN EXCESS OF 6 INCHES BY SATURDAY EVENING.
...08...

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
EXTREMELY ACTIVE CONVECTIVE WEATHER WILL DOMINATE THE EXTENDED ONCE
AGAIN...WITH OUR ON GOING POTENTIAL MAJOR EVENT ENDING EARLY
SATURDAY EVENING...WITH THE THUNDERSTORM ACTIVITY MOVING EAST...AND
HIGH PRESSURE MOVING IN FROM THE WEST. AFTER MIDNIGHT...DRY
CONDITIONS SHOULD PREVAIL...BUT WILL KEEP SOME LOW POPS IN CASE IT
SLOWS A BIT MORE THAN FORECAST.

SUNDAY INTO MONDAY...HIGH PRESSURE AND PLEASANT CONDITIONS WILL BE
FORECAST...WITH HIGHS IN THE UPPER 70S TO LOWER 80S...AND LOWS IN
THE MID 50S TO LOWER 60S. THAT SAID...ON SUNDAY AFTERNOON IN THE
NORTH...A SLIGHT CHANCE FOR PM SHOWERS AND STORMS WILL EXIST AS COLD
AIR ALOFT WRAPS AROUND THE GREAT LAKES AND COMBINES WITH A SHORT
WAVE TROF. IF THIS FEATURE SHIFTS ANY FARTHER SOUTH...POPS MAY BE
NEED FOR MORE OF THE REGION. BY MONDAY EVENING AND OVERNIGHT...THE
NEXT SERIES OF MCS ACTIVITY SHOULD BEGIN AFFECTING THE WEST. THIS
THEN SETS UP ANOTHER MAJOR EVENT.

LATE MONDAY NIGHT...TUESDAY AND TUESDAY NIGHT...A REPEAT OF TONIGHT
INTO TOMORROW/S EVENT SEEMS ON TRACK...WITH ANOTHER WAVE MOVING
THROUGH THE UPPER FLOW...ALONG THE EDGE OF AN INTENSE HEAT DOME OVER
THE CENTRAL PLAINS. THIS WILL LIKELY FUEL ANOTHER POWERFUL SERIES OF
MCS ACTIVITY...WITH BOTH SEVERE POSSIBILITIES...AND A RETURN OF
FLASH FLOOD THREATS LIKELY. RIVERS ON THE RISE ALREADY...WITH LIKELY
BE PUSHED HIGHER BY THIS SERIES OF EVENTS.

WEDNESDAY INTO THURSDAY...ANOTHER SHORT WAVE SURFACE HIGH IS
FORECAST TO AFFECT THE REGION...WITH PLEASANT CONDITIONS. THURSDAY
NIGHT INTO FRIDAY...I HAVE KEPT IT DRY...BUT THIS MAY BE THE NEXT
PERIOD OF ACTIVE WEATHER AS THE FLOW SHOWS SIGNS OF ENERGY
FLATTENING THE WESTERN RIDGE...PER THE ECMWF SOLUTION.  OF
INTERESTING NOTE...THE EC REMAINS CONSISTENT IN DRAWING A
SUBTROPICAL LOW OVER THE MIDWEST. THIS HAS BEEN INDICATED BY THAT
MODEL FOR 3 DAYS NOW...AND REPRESENTS A WORSE CASE SCENARIO FOR OUR
SOAKED CWA.
...ERVIN...

&&

.AVIATION...
ATMOSPHERE IS PRIMED FOR TSRA DEVELOPMENT. 18Z TAFS ARE VFR WITH
EITHER VCTS OR CB WORDING THROUGH EARLY EVENING. AN MCS/MCC WILL
DEVELOP TONIGHT AND MOVE ACROSS THE AREA THROUGH 00Z/06. HEAVY RA WL
BE SEEN WITH NUMEROUS TSRA. CURRENT TAFS DROP VSBYS TO 3-5SM AFT
06Z/05 WITH 2KFT CIGS. THERE IS A VERY REAL POSSIBILITY THAT
KBRL/KCID/KMLI WILL SEE VSBYS AOB 1SM AND CIGS ARND 1KFT OR LOWER IN
STRONGER TSRA. RAINFALL RATES OF 2 INCHES/HR ARE POSSIBLE AT TIMES
06Z-18Z AS STORMS TRAIN OVER THE SAME AREAS.         ...08...

&&

.HYDROLOGY...
AN ACTIVE WEATHER PATTERN WILL BE SEEN ACROSS THE REGION. A HEAVY
RAIN EVENT WILL IMPACT THE AREA TONIGHT INTO SATURDAY WITH ANOTHER
HEAVY RAIN EVENT POSSIBLE MONDAY NIGHT INTO TUESDAY NIGHT. IF
CURRENT INFORMATION IS CORRECT...AT LEAST ONE AND POSSIBLY TWO
MODERATE TO HEAVY RAIN EVENTS ARE POSSIBLE LATE NEXT WEEK.

THE EXACT IMPACT TO AREA WATERWAYS IS NOT FULLY KNOWN BUT MODERATE
TO SIGNIFICANT RISES WILL OCCUR. FLOODING ON SMALLER TRIBUTARY
RIVERS IS LIKELY. EMERGENCY MANAGERS AND ANYONE LIVING NEAR OR WITH
INTERESTS ALONG AREA RIVERS AND STREAMS SHOULD PAY ATTENTION TO BOTH
WEATHER AND RIVER FORECASTS OVER THE NEXT 7 DAYS.
..08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
     EVENING FOR BENTON-CEDAR-CLINTON-DES MOINES-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
     EVENING FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-
     MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
     EVENING FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Jun 4, 1:25 PM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CDT FRI JUN 4 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
225 PM CDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WITH HEAVY RAIN...AND POTENTIALLY FLASH
FLOODING WILL BE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY
SOUTHEAST OF A IOWA CITY...TO DUBUQUE IOWA LINE. WHILE THESE
THUNDERSTORMS SHOULD NOT BE AS WIDESPREAD AS THOSE EXPECTED LATER
TONIGHT...THEY MAY PRODUCE ISOLATED VERY HEAVY RAINFALL AMOUNTS. IN
ADDITION...THE HOT AND HUMID AIR AND WIND SHEAR WILL ALLOW FOR SOME
SUPERCELL THUNDERSTORMS THROUGH MID EVENING...WHICH COULD PRODUCE
LARGE HAIL AND DAMAGING WINDS...AND POSSIBLY AN ISOLATED TORNADO.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT. AS
THUNDERSTORMS BECOME MORE WIDESPREAD OVERNIGHT THE HEAVY RAINFALL
THREAT WILL ALSO INCREASE. SEVERAL INCHES OF RAIN IS LIKELY WHERE
THUNDERSTORMS TRAIN ALONG A NEARLY STALLED BOUNDARY. AT THIS TIME
THE GREATEST RISK FOR SEVERE WEATHER AND FLASH FLOODING IS ALONG AND
SOUTH OF HIGHWAY 30.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY EVENING FOR
LOCATIONS SOUTH OF VINTON IOWA...TO LANARK ILLINOIS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF
HIGHWAY 30 SATURDAY AND SATURDAY EVENING. DAMAGING THUNDERSTORM
WINDS AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER THREATS. LOCALLY
HEAVY RAINS WITH FLASH FLOODING IS ALSO POSSIBLE.

A STALLED FRONT EXTENDING FROM SOUTHERN IOWA INTO ILLINOIS WILL BE
THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORMS ARE EXPECTED
TO BE ONGOING NEAR THE FRONT SATURDAY MORNING. THESE STORMS SHOULD
WEAKEN BY LATE MORNING AND RE-DEVELOP DURING THE AFTERNOON AND
CONTINUE INTO THE EVENING. THE THUNDERSTORMS ARE EXPECTED TO
DIMINISH FROM NORTHWEST TO SOUTHEAST OVERNIGHT SATURDAY AS THE
SURFACE FRONT MOVES SOUTHEAST.

THERE IS A CHANCE OF MORE THUNDERSTORMS FROM MONDAY THROUGH
WEDNESDAY NIGHT. IT IS TOO SOON TO DETERMINE THE THREAT OF SEVERE
WEATHER WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY TONIGHT.

HAASE/DLF

In the hours before

Special weather statement, Jun 4, 3:55 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT FRI JUN 4 2010

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-042345-
LEE IA-VAN BUREN IA-DES MOINES IA-JEFFERSON IA-HENRY IA-MCDONOUGH IL-
HANCOCK IL-WARREN IL-HENDERSON IL-CLARK MO-SCOTLAND MO-
455 PM CDT FRI JUN 4 2010

...STRONG THUNDERSTORMS TRACKING ALONG THE HIGHWAY 34 CORRIDOR...

THUNDERSTORMS ARE DEVELOPING ALONG A FRONTAL BOUNDARY LOCATED ACROSS
SOUTHEAST IOWA AND WESTERN ILLINOIS. THESE STORMS WILL HAVE THE
POTENTIAL FOR SMALL HAIL...GUSTY WINDS AND HEAVY RAINFALL.

SOME OF THE LOCATIONS AFFECTED WILL INCLUDE FAIRFIELD...MOUNT
PLEASANT...BURLINGTON..FORT MADISON...MEMPHIS...MONMOUTH AND MACOMB.

THESE STORMS WILL CONTINUE FOR THE NEXT FEW HOURS...BEFORE
TRANSITIONING TO A HEAVY RAIN THREAT OVERNIGHT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.

&&

LAT...LON 4020 9145 4020 9150 4025 9150 4026 9195
      4030 9196 4030 9235 4060 9236 4061 9220
      4116 9218 4116 9138 4107 9137 4107 9044
      4027 9046 4028 9091 4020 9092

LEGRO
Local storm report, Jun 4, 4:13 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             CANTRIL                 40.64N 92.07W
06/04/2010  E0.75 INCH       VAN BUREN          IA   TRAINED SPOTTER

            DIME SIZE HAIL AND HEAVY RAIN.

&&

LEGRO

The radar

The Lincoln radar (KILX), 109 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, McDonough

When
June 4, 4:23 PM CST
Where
McDonough County, 0.52 mi W of Prairie City
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.620, -90.460

Golf ball sized hail fell in Prairie City, IL at 523 pm June 4.

Thunderstorm Wind, McDonough

When
June 4, 4:25 PM CST
Where
McDonough County, 2.44 mi S of Prairie City Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.585, -90.466

Wind gusts estimated to be 65 mph snapped off one utility pole and blew another 5 to 6 over into a leaning position near the intersection of 2100N and 2300E or about 2.5 miles south of Prairie City, IL around 525 pm June 4.

Thunderstorm Wind, McDonough

When
June 4, 5:30 PM CST
Where
McDonough County, Adair
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.420, -90.500

Wind gusts estimated to be 60 mph blew down some 4 to 5 inch diameter tree limbs in Adair, IL around 630 pm June 4.

Hail, Henry

When
June 4, 6:18 PM CST
Where
Henry County, 0.52 mi E of Galva
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.170, -90.040

Hail, Henry

When
June 4, 6:21 PM CST
Where
Henry County, 0.52 mi E of Galva
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.170, -90.040

Golf ball sized hail fell in Galva, IL at 721 pm June 4.

Thunderstorm Wind, Henry

When
June 4, 6:21 PM CST
Where
Henry County, 0.52 mi E of Galva
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.170, -90.040

Wind gusts were estimated to be 60 mph in Galva, IL at 721 pm June 4.

Hail, Hancock

When
June 4, 7:30 PM CST
Where
Hancock County, 6.89 mi W of Tioga
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.230, -91.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236545, 236549, 236550, 236551, 236552, 236553, 236554.